Alert archive / Ohio / Flash Flood Warnings in 2024

Flash Flood Warning 12, NWS Charleston, WV

April 17, 2024Vinton County, Ohio

NWS Charleston, WV issued this flash flood warning at Apr 17, 2024, 8:51 PM EDT for Vinton County, Ohio. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 17, 2024, 8:51 PM EDT (00:51 UTC)
Expired
Apr 18, 2024, 12:00 AM EDT
In force
3 hr
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Flood severity
None

County Vinton County, OH

The radar

The Cincinnati radar (KILN), 108 km from the middle of the area, began a volume at 00:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 17, 9:15 PM EDTFLASH FLOOD6 Nw Mcarthur, OHVehicles stuck in high water along Goose Creek Rd.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 24 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.9 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2024-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 197 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2024-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
197 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
1786 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
175 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

748 
WGUS51 KRLX 180051
FFWRLX
OHC163-180400-
/O.NEW.KRLX.FF.W.0012.240418T0051Z-240418T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
851 PM EDT Wed Apr 17 2024

The National Weather Service in Charleston has issued a

* Flash Flood Warning for...
  Northern Vinton County in southeastern Ohio...

* Until midnight EDT tonight.

* At 851 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1.5 and 2.5 inches of 
  rain have fallen. Additional rainfall amounts of 0.5 to 1.5 inches 
  are possible in the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Lake Hope State Park, Zaleski, Creola and Eagle Mills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Report flooding to the National Weather Service by calling toll 
free, 800 401 9535, when you can do so safely.

&&

LAT...LON 3928 8276 3937 8275 3936 8264 3938 8263
      3937 8252 3940 8251 3938 8229 3925 8230

FLASH FLOOD...RADAR INDICATED

$$

TRM
1 follow-up statement
566 
WGUS71 KRLX 180226
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
1026 PM EDT Wed Apr 17 2024

OHC163-180400-
/O.CON.KRLX.FF.W.0012.000000T0000Z-240418T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Vinton OH-
1026 PM EDT Wed Apr 17 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL MIDNIGHT EDT TONIGHT 
FOR NORTHERN VINTON COUNTY...

At 1026 PM EDT, Doppler radar indicated thunderstorms produced heavy 
rain across the warned area. Between 2 and 3 inches of rain have 
fallen. Flash flooding is ongoing or expected to begin shortly. The 
heavy thunderstorms had moved out of the area.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Lake Hope State Park, Zaleski, Creola and Eagle Mills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Report flooding to the National Weather Service by calling toll 
free, 800 401 9535, when you can do so safely.

&&

LAT...LON 3928 8276 3937 8275 3936 8264 3938 8263
      3937 8252 3940 8251 3938 8229 3925 8230

FLASH FLOOD...RADAR INDICATED

$$

TRM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Apr 17, 7:23 PM EDT, 1 hour 28 minutes earlier.

Area forecast discussion, Apr 17, 7:23 PM EDT, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
723 PM EDT Wed Apr 17 2024

.SYNOPSIS...
Showers and thunderstorms possible through tonight in the midst
of a passing cold front. Another round of showers and storms
Friday morning with a cold front, cooler this weekend.

&&

.NEAR TERM /THROUGH THURSDAY/...
As of 702 PM Wednesday...

Updated POPs to better represent the current situation and
ongoing activity to the north along southeast Ohio and northern
WV. Took out chances across the mountains for now since nothing
came to fruition from the boundary that was draped across the
mountains. As of now, the forecast is on track and no other
modification were done to it at this time.

As of 357 PM Wednesday...

Tornado Watch #123 has been issued and is in effect for
southeast Ohio and northern WV counties in the CWA. With the
support of a llj along with plenty of wind shear and instability
the environment for possible tornadoes is favored at this time.
Helicity is marginal but enough, ML LCL are right at the
marginal level as well, but you have the other severe indices
that are elevated and enough to promote this type of near term
environment not too mention good vertical growth.

As of 1255 PM Wednesday...

Active weather is quickly getting underway upstream to our west
along a cold front. Mesoanalysis shows a ribbon of strong
instability where convective initiation is transpiring at the
time of writing, along the Ohio and Indiana state lines. Daytime
heating once again contributes to convective development, where
temps in the 70s/80s, coupled with dewpoints in the low 60s,
will allow for blossoming convection that may advertise strong
to severe conditions through this evening.

Storms will progress in an east-northeast fashion through the
course of the afternoon into tonight, approaching our
northwestern zones shortly after 5 PM, then grazing the northern
flank of the forecast area this evening as the front charges
eastward.

A Tornado Watch was hoisted up for parts of the Ohio
Valley at the time of writing amid this swath of favorable low
level shear and instability. This will certainly be something
to monitor downstream for our area later on this afternoon in
the event convective trends exude a similar environment,
especially as peeks of sunshine slip through the stratus field,
per satellite imagery. Damaging wind gusts and large hail are
the biggest concerns as storms travel into the Ohio River
Valley. One thing that is different from yesterday's convection
is that the shear component is noted today, imposing the tornado
risk alongside the aforementioned hazards. Localized hydro
concerns may also be present within heavier downpours.

The front is slated to cross through late tonight into early
Thursday morning, with precipitation wrapping up along the
mountains around dawn. A drier day is on tap for Thursday in
response to brief ridging aloft. Temperatures remain above
normal for this time of year, but will fall a few degrees short
of both yesterday's and today's highs.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
As of 210 PM Wednesday...

Cold front approaches from the west Thursday night with PoPs
gradually increasing from west to east after 11 PM. Warm sector
looks to be in play for Friday with 70s across the lowlands and
60s in the mountains.

Thunderstorm activity will be in the cards for Friday, due to
forcing, as the cold front moves through Friday morning and
afternoon. Severe weather does look to be a factor at this
time, but strong storms could be possible. Showers will start
to taper off during the evening hours, making for a segue into
to a dry Saturday.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
As of 1230 PM Wednesday...

The weekend looks to be on the cooler side, but mostly dry, as
the area will be under the influence of high pressure post
FROPA. Weekend high temperatures will be in the high 50s and 60s
across the lowlands, with the mountains staying down in the 40s
to the low 60s. Dry weather will be in place Saturday until
Sunday morning, where a slight chance of showers and storms are
possible across the southwestern VA and eastern WV mountains.
Patchy frost looks possible Sunday night, especially across the
northern WV lowlands/mountains and across southeast OH.

Next week looks to show a gradual warming trend with a system
affecting the area Tuesday and Wednesday.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
As of 720 PM Wednesday...

FROPA is tonight with thunderstorm activity associated ahead of
it to our northern tier. This will place TS activity into the
TAFs for the northern sites but will only go through the evening
hours into early tonight, before midnight. The rest of the
sites are placed in a VCTS category with possible activity as
the front passes through. Any activity is on the low side of
probability for the southern sites. CIGs/VIS should
predominately stay VFR, however under a shower/TS then MVFR or
worse restrictions may occur temporarily. After midnight maybe
some shower activity in the northeast mountains affecting
CKB/EKN although the probability is low at this time.
Thereafter, clouds start to cleat out by morning with mostly
clear skies during the afternoon with dry and settled weather.
Winds will be on the lighter side tomorrow with low, less than
15KT gusts in the forecast.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z FRIDAY...

FORECAST CONFIDENCE: High.

ALTERNATE SCENARIOS: Timing and intensity of showers and
thunderstorms could vary.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                                                                 THU
UTC 1HRLY       23   00   01   02   03   04   05   06   07   08   09   10
EDT 1HRLY       19   20   21   22   23   00   01   02   03   04   05   06
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 00Z FRIDAY...
Spotty IFR possible along the mountains on Friday.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...MEK/LTC
NEAR TERM...JZ/MEK
SHORT TERM...LTC
LONG TERM...LTC
AVIATION...JZ
Hazardous weather outlook, Apr 17, 3:53 PM EDT, 4 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
353 PM EDT Wed Apr 17 2024

KYZ101>103-105-OHZ083>087-VAZ003-004-WVZ005>008-013>018-024>030-033-
034-039-040-515>526-182000-
Greenup-Carter-Boyd-Lawrence KY-Jackson OH-Vinton-Meigs-Gallia-
Lawrence OH-Dickenson-Buchanan-Wayne-Cabell-Mason-Jackson WV-Lincoln-
Putnam-Kanawha-Roane-Wirt-Calhoun-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-McDowell-Wyoming-Upshur-Barbour-Northwest Raleigh-
Southeast Raleigh-Northwest Fayette-Southeast Fayette-
Northwest Nicholas-Southeast Nicholas-Northwest Webster-
Southeast Webster-Northwest Pocahontas-Southeast Pocahontas-
Northwest Randolph-Southeast Randolph-
353 PM EDT Wed Apr 17 2024

This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms this afternoon and evening could produce damaging
winds, hail, and possibly tornadoes.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

OHZ066-067-075-076-WVZ009>011-019-020-031-032-182000-
Perry-Morgan-Athens-Washington-Wood-Pleasants-Tyler-Ritchie-
Doddridge-Harrison-Taylor-
353 PM EDT Wed Apr 17 2024

...TORNADO WATCH 123 IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

This Hazardous Weather Outlook is for portions of southeast Ohio,
and portions of central and northern West Virginia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Local storm report, Apr 17, 7:34 PM EDT, 1 hour 17 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
734 PM EDT Wed Apr 17 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0704 PM     Rain             1 SE Somerset           39.80N 82.29W
04/17/2024  M1.80 Inch       Perry              OH   Trained Spotter

            Most of it fell in 30 minutes. Creeks full.
            Also pea-sized hail.

&&
Local storm report, Apr 17, 7:36 PM EDT, 1 hour 15 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
736 PM EDT Wed Apr 17 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     Rain             2 NW Somerset           39.82N 82.32W
04/17/2024  M0.50 Inch       Perry              OH   Trained Spotter

            Fell in about 15 minutes.

&&
Local storm report, Apr 17, 7:46 PM EDT, 1 hour 5 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
746 PM EDT Wed Apr 17 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     Flash Flood      2 NNW New Lexington     39.74N 82.23W
04/17/2024                   Perry              OH   911 Call Center

            Flooding with debris along roadway along
            state route 13 just north of new lexington.

&&

JZ
Local storm report, Apr 17, 7:50 PM EDT, 1 hour 1 minute before
Preliminary Local Storm Report
National Weather Service Charleston WV
750 PM EDT Wed Apr 17 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     Tstm Wnd Dmg     1 SE New Straitsville   39.57N 82.22W
04/17/2024                   Perry              OH   911 Call Center

            Tree down.

&&

JZ
Special weather statement, Apr 17, 8:03 PM EDT, 48 minutes before
Special Weather Statement
National Weather Service Charleston WV
803 PM EDT Wed Apr 17 2024

OHZ067-075-076-180030-
Washington OH-Athens OH-Morgan OH-
803 PM EDT Wed Apr 17 2024

...A STRONG THUNDERSTORM WILL IMPACT WESTERN WASHINGTON...
SOUTHWESTERN MORGAN AND EAST CENTRAL ATHENS COUNTIES THROUGH 830 PM
EDT...

At 802 PM EDT, Doppler radar was tracking a strong thunderstorm over
Chesterhill, moving east at 35 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Marietta, Beverly, Chesterhill, Williamstown, Lowell, Stockport,
Fleming, Bartlett, and Devola.

This includes Interstate 77 in Ohio between mile markers 2 and 8.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Tornado Watch remains in effect until midnight EDT for southeastern
Ohio...and northwestern West Virginia.

&&

LAT...LON 3951 8137 3941 8144 3940 8147 3937 8151
      3935 8155 3929 8157 3944 8200 3961 8193
TIME...MOT...LOC 0002Z 288DEG 32KT 3950 8187

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

12
Local storm report, Apr 17, 8:37 PM EDT, 14 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
837 PM EDT Wed Apr 17 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     Hail             1 NNW Beverly           39.56N 81.65W
04/17/2024  M1.00 Inch       Washington         OH   Trained Spotter

            Trained spotter reports largest hail size of
            1 inch under a severe storm.

&&

JZ

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 8:03 PM EDTSpecial Weather StatementRLXWashington27 min
Apr 17, 8:11 PM EDTSevere Thunderstorm WarningRLXAthens, Morgan, Washington34 min
Apr 17, 8:20 PM EDTSevere Thunderstorm WarningRLXAthens, Jackson, Meigs, Vinton, Washington25 min
Apr 17, 8:42 PM EDTSevere Thunderstorm WarningRLXWashington33 min
Apr 17, 8:45 PM EDTSevere Thunderstorm WarningRLXAthens, Meigs, Vinton, Washington30 min
Apr 17, 9:12 PM EDTSevere Thunderstorm WarningRLXAthens, Meigs, Vinton33 min
Apr 17, 9:21 PM EDTFlash Flood WarningRLXAthens, Vinton3 hr
Apr 17, 9:46 PM EDTSevere Thunderstorm WarningRLXMeigs29 min
Apr 17, 10:19 PM EDTSevere Thunderstorm WarningRLXGallia, Meigs26 min
Apr 17, 10:41 PM EDTSevere Thunderstorm WarningRLXGallia, Meigs4 min
Apr 18, 12:09 AM EDTAreal Flood WarningRLXVinton9 hr

Nearby

Flash Flood Warnings in Ohio, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.